Nebraska, 2016

Hail in Nebraska, March 30, 2016

March 30, 2016 · NWS OAX · 1 event in 1 county or zone

A cold front moved southeast across southeast Nebraska during the afternoon 30th. Thunderstorms developed behind the cold front over central Nebraska and moved east into southeast Nebraska during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A cold front moved southeast across southeast Nebraska during the afternoon 30th. Thunderstorms developed behind the cold front over central Nebraska and moved east into southeast Nebraska during the evening. These thunderstorms were largely non-severe with mainly small hail, but the storm was briefly severe near the Lincoln area with large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 30, 5:19 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Mar 30, 5:19 PM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
619 PM CDT WED MAR 30 2016

.SHORT TERM...(TONIGHT THROUGH SATURDAY)
ISSUED AT 330 PM CDT WED MAR 30 2016

THE MAIN FCST CONCERNS ARE TSTM COVERAGE THIS EVENING...THEN PCPN
CHANCES THROUGH FRI MORNING.

PRIMARY FEATURES OF CONCERN FROM THE 12Z UPPER AIR CHARTS INCLUDED
THE FOLLOWING. 300 MB JET MAX OF AROUND 105 KNOTS ASSOCIATED WITH
THE POLAR JET WAS NOTED OVER SWRN AZ. AT 200 MB...WINDS OF UP TO
150 KNOTS EXTENDED FROM NRN MEXICO INTO TX...THEN CURVED TOWARD
FL. AT 500 MB...CLOSED LOW WAS BACK NEAR THE UT/AZ BORDER AREA...
WITH 12 HOUR HEIGHT FALLS OF 80 METERS OR SO FROM CO INTO NM. A
SECOND 500 MB LOW WAS FORMING IN CO. AS OF 20Z...MAIN MID
TROPOSPHERIC LOW WAS NEAR THE NE/CO BORDER. HIGHEST TSTM COVERAGE
AT THAT TIME WAS FROM TX INTO IL. SFC LOW AT 20Z WAS BTWN KFET
AND KOMA...WITH ANOTHER LOW PSBLY NEAR KLNK. A WMFNT EXTENDED NEWD
TWD CNTRL IA AND A CDFNT EXTENDED BACK INTO NWRN KS. DRY LINE
EXTENDED SWD FROM THE LOW NW OF KOMA INTO KS. TEMPS HAD WARMED
INTO THE 70S OVER SERN NE AND PARTS OF SWRN IA. ML CAPE VALUES OF
UP TO AROUND 1600 J/KG ARE EXPECTED INTO LATE AFTN.

EXPECT TSTM COVERAGE TO INCREASE...SIMILAR TO WHAT THE EXPERIMENTAL
HRRR 17Z RUN WAS SHOWING. SEVERE THREAT WILL BE THERE WITH SOME
STORMS...HAIL SEEMING TO BE THE MOST LIKELY TYPE OF SEVERE. THE
ATMOSPHERE BECOMES MORE STABLE OVERNIGHT...BUT ISOLD STORMS STILL
POSSIBLE INTO THE EARLY MORNING HOURS OF THU MAINLY IN SERN NE AND
SWRN IA.

LATER TONIGHT...PCPN ASSOCIATED MORE WITH DEFORMATION ZONE/TROWAL
STRUCTURE WILL MOVE SEWD ACROSS NERN NE. ANOTHER LOBE WILL WORK
ITS WAY QUICKLY SEWD INTO THE AREA WITH A CHANCE OF SHOWERS DURING
THE DAY THU. SOUNDINGS BECOME COLD ENOUGH FOR A RAIN/SNOW MIX...
ESPECIALLY TWD THE END OF THE EVENT THU NGT/FRI MORNING OVER PARTS
OF NERN NE AND WCNTRL IA. TROUGH AXIS WILL SHIFT PAST THE AREA BY
00Z SAT.

HIGHS TOMORROW...THU...WILL RANGE FROM UPPER 40S IN THE WRN PARTS
OF NERN NE TO AROUND 60 NEAR THE MO BORDER. LOOK FOR HIGHS ABOUT
4-8 DEGREES COLDER ON FRI...THEN SAT WILL BE WARMER.

.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 330 PM CDT WED MAR 30 2016

PCPN CHANCES IN GENERAL LOOK LOW IN THIS PERIOD...SO OTHER THAN
SOME LOW POPS TUE NGT AND WED...WILL GO WITH A MAINLY DRY FCST.

PATTERN STARTS OUT WITH A RIDGE AT 500 MB FROM JUST OFF THE PACIFIC
NW COAST UP INTO AK AND A TROUGH FROM HUDSON BAY DOWN INTO THE MID
ATLANTIC STATES. OUR AREA WILL BE IN MODEST NW FLOW. A SHORTWAVE
TROUGH WILL HELP DRIVE A CLIPPER LIKE SYSTEM ACROSS THE NRN PLAINS
AND INTO THE UPPER MIDWEST OVER THE WEEKEND...BUT SUN WILL BE ON
THE WARM SIDE FOR OUR AREA. LOOK FOR HIGHS SUN MAINLY IN THE
LOWER 70S.

BEST CHANCES FOR PCPN WITH THAT PREVIOUSLY MENTIONED CLIPPER SHOULD
STAY TO OUR NORTH AND EAST. BY MONDAY...THE MID LEVEL RIDGE WILL
HAVE MOVED EAST INTO THE ROCKIES. AT THE SAME TIME...AT THE
SURFACE...COLD HIGH PRES WILL BE OVER THE NRN AND CNTRL PLAINS.
WARMER TEMPS WILL DEVELOP TUE AS SOUTHERLY LOW LEVEL FLOW
STRENGTHENS. BEST FOCUS FOR PCPN TUE SEEMS TO BE FROM MN DOWN INTO
NRN IA. GENERAL MODEL AGREEMENT/ TIMING ON MID TROPOSPHERIC
FEATURES BECOMES RATHER POOR BY TUE NGT AND WED. 12Z ECMWF SHOWED
SOME SIGNALS FOR PCPN WITH A FRONT MOVING THROUGH BUT 12Z GFS WAS
DRIER.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY)
ISSUED AT 613 PM CDT WED MAR 30 2016

A COLD FRONT WILL CONTINUE TO DROP THROUGH THE TAF SITES. MVFR
CIGS ARE EXPECTED BEHIND THIS BOUNDARY THROUGH THE OVERNIGHT WITH
SOME POSSIBLE IFR CIGS. GUSTY NORTH WINDS SHOULD SUBSIDE SOMEWHAT
OVERNIGHT BEFORE INCREASING AGAIN ON THURSDAY. SKIES WILL
GRADUALLY BECOME VFR THURSDAY.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...MILLER
LONG TERM...MILLER
AVIATION...KERN
Hazardous weather outlook, Mar 30, 3:30 PM CST, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
430 PM CDT WED MAR 30 2016

IAZ055-056-069-079-080-090-091-NEZ044-045-050>053-065>068-078-
088>093-311130-
HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-DODGE-
WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-
OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
430 PM CDT WED MAR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE EVENING HOURS.
THE OVERALL RISK FOR SEVERE THUNDERSTORMS IS RELATIVELY LOW...BUT
SOME OF THE STRONGER STORMS MAY CONTAIN HAIL OR GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED TONIGHT OR
THURSDAY.

IAZ043-NEZ011-012-015>018-030>034-042-043-311130-
MONONA-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-
430 PM CDT WED MAR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE EVENING HOURS...
BUT THE CHANCE OF SEVERE STORMS IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR THURSDAY.

In the hours before

Special weather statement, Mar 30, 5:54 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
654 PM CDT WED MAR 30 2016

IAZ056-069-310030-
SHELBY IA-POTTAWATTAMIE IA-
654 PM CDT WED MAR 30 2016

...SPECIAL WEATHER STATEMENT...

AT 653 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTH OF OAKLAND...OR 19 MILES WEST OF ATLANTIC...MOVING NORTH
AT 30 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OAKLAND...AVOCA...WALNUT...HANCOCK AND BOTNA BEND PARK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 52 AND 66.
 INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 37 AND 48.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4130 9537 4134 9546 4151 9539 4150 9515
TIME...MOT...LOC 2353Z 201DEG 26KT 4138 9538

KERN
Special weather statement, Mar 30, 7:39 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
839 PM CDT WED MAR 30 2016

NEZ066-068-310215-
LANCASTER NE-OTOE NE-
839 PM CDT WED MAR 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LANCASTER AND
NORTHWESTERN OTOE COUNTIES UNTIL 915 PM CDT...

AT 839 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A STRONG THUNDERSTORM
OVER SOUTHEASTERN LINCOLN...MOVING EAST AT 45 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LINCOLN AND WAVERLY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 2 IN NEBRASKA NEAR MILE MARKER 466.
 HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 57 AND 71...AND NEAR
MILEMARKER 77.
 INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 395 AND 412.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4070 9673 4082 9683 4101 9648 4073 9646
TIME...MOT...LOC 0139Z 252DEG 37KT 4079 9668

KERN

The radar

The Omaha radar (KOAX), 67 km away, was scanning. The volume nearest the first event began at 01:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lancaster

When
March 30, 7:41 PM CST
Where
Lancaster County, 1.9 mi SSE of Lancaster
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.755, -96.654

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 619136.